Alert archive / Colorado / Flash Flood Warnings in 2013

Flash Flood Warning 77, NWS Denver/Boulder, CO

September 14, 2013Douglas County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Sep 14, 2013, 4:39 PM MDT for Douglas County, Jefferson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2013, 4:39 PM MDT (22:39 UTC)
Expired
Sep 14, 2013, 7:30 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 72 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

029 
WGUS55 KBOU 142239
FFWBOU
COC035-059-150130-
/O.NEW.KBOU.FF.W.0077.130914T2239Z-130915T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
439 PM MDT SAT SEP 14 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN JEFFERSON JEFFERSON COUNTY IN NORTHEAST COLORADO... 
  SOUTHWESTERN DOUGLAS COUNTY IN NORTHEAST COLORADO...

* UNTIL 730 PM MDT

* AT 437 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN BUILDING SOUTHWEST ACROSS THE SPRUCEWOOD...DEVILS 
  HEAD...AND DECKERS AREA. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY WITH RAINFALL AMOUNTS UP TO 2 INCHES IN 40 MINUTES.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DECKERS...PERRY PARK...CHEESMAN RESERVOIR...DEVILS HEAD AND
  SPRUCEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS 
AND STREAMS...ROADS AND ROADSIDE CULVERTS.  THE HEAVY RAINS WILL  
ALSO TRIGGER ROCK SLIDES OR DEBRIS FLOWS IN STEEP TERRAIN.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 3936 10497 3924 10497 3915 10525 3928 10530
      3936 10510

$$

BARJENBRUCH
2 follow-up statements
875 
WGUS75 KBOU 142314
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
514 PM MDT SAT SEP 14 2013

COC035-059-150130-
/O.CON.KBOU.FF.W.0077.000000T0000Z-130915T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON CO-DOUGLAS CO-
514 PM MDT SAT SEP 14 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
SOUTH CENTRAL JEFFERSON AND DOUGLAS COUNTIES...

AT 511 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING ON 
HIGHWAY 105 FROM DAWSON NORTH TO JACKSON CREEK ROAD.  MULTIPLE 
LOCATIONS HAD WATER FLOWING OVER THE ROAD. WEST PLUM CREEK WAS ALSO 
REPORTED TO BE APPROACHING BANK FULL LEVELS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DECKERS...PERRY PARK...CHEESMAN RESERVOIR...DEVILS HEAD AND
SPRUCEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS.  THE HEAVY RAINS COULD
ALSO TRIGGER ROCK SLIDES OR DEBRIS FLOWS IN STEEP TERRAIN.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 3936 10497 3924 10497 3915 10525 3928 10530
      3936 10510

$$

BARJENBRUCH
159 
WGUS75 KBOU 142315 CCA
FFSBOU

FLASH FLOOD STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE DENVER CO
515 PM MDT SAT SEP 14 2013

...CORRECTED DESCRIPTION OF PORTIONS OF COUNTIES...

COC035-059-150130-
/O.CON.KBOU.FF.W.0077.000000T0000Z-130915T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON CO-DOUGLAS CO-
515 PM MDT SAT SEP 14 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
SOUTHEASTERN JEFFERSON AND WESTERN DOUGLAS COUNTIES...

AT 511 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING ON 
HIGHWAY 105 FROM DAWSON NORTH TO JACKSON CREEK ROAD.  MULTIPLE 
LOCATIONS HAD WATER FLOWING OVER THE ROAD. WEST PLUM CREEK WAS ALSO 
REPORTED TO BE APPROACHING BANK FULL LEVELS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DECKERS...PERRY PARK...CHEESMAN RESERVOIR...DEVILS HEAD AND
SPRUCEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS.  THE HEAVY RAINS COULD
ALSO TRIGGER ROCK SLIDES OR DEBRIS FLOWS IN STEEP TERRAIN.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 3936 10497 3924 10497 3915 10525 3928 10530
      3936 10510

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:12 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 14, 3:12 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
312 PM MDT SAT SEP 14 2013

.SHORT TERM...FAIRLY DECENT COVERAGE OF STORMS HAVE ALREADY
DEVELOPED OVER THE FOOTHILLS WITH A FEW PRODUCING HEAVY RAIN AND
RAINFALL RATES UP TO AN INCH IN 30 MINUTES OR LESS. STILL SOME
HIGHER STABILITY OVER THE PLAINS AS DENVER CONVECTIVE TEMP IS 80
DEGREES. GIVEN EXPECTED OUTFLOW BOUNDARIES EXPECT THUNDERSTORMS
ALSO TO DEVELOP ON THE PLAINS BY EVENING. THE BROAD UPPER LOW IS
STILL OVER UTAH WITH QUITE A BIT OF ENERGY ALREADY MOVING INTO OUR
AREA AHEAD OF THE MAIN LOW WITH SOME WEAK QG ASCENT. THE FLOW
ALOFT HAS INCREASED FROM THE SOUTHWEST MORE WITH SHALLOW UPSLOPE
DEVELOPING FROM THE NORTHEAST BASED ON PLATTEVILLE. THE UPPER LOW
GRADUALLY WEAKENS OVER OUR AREA BUT A WEAK COLD FRONT WILL RESULT
IN MORE UPSLOPE FLOW DEVELOPING LATER TONIGHT AND SUNDAY. AIRMASS
BECOMES SATURATED ON SUNDAY WITH CONTINUED WEAK UPSLOPE FLOW. THIS
SHOULD RESULT IN A MORE STRATIFORM RAIN EVENT OVER THE MOUNTAINS
AND ADJACENT PLAINS. HAVE INCREASED POPS TO LIKELY OVER THE
ADJACENT PLAINS. MODEL QPF IS QUITE VARIED BUT ARE SHOWING
SIGNIFICANT RAINFALL OVER THE FOOTHILLS...WITH A VARIETY OF
AMOUNTS ANYWHERE FROM 1 TO 4 INCHES BY SUNDAY EVENING.

.LONG TERM...LOW LEVEL UPSLOPE AND SOME WEAK QG ASCENT ALOFT WILL
KEEP THE THREAT OF PRECIPITATION GOING INTO SUNDAY EVENING AND
EARLY MONDAY. AS THE UPPER WAVE PASSES BY DURING THE DAY MONDAY...
LEE TROUGHING WILL KICK IN AND DRIER AIR WILL OVERSPREAD THE CWA.
TUESDAY SHOULD BE MORE NORMAL AS THE STATE WILL BE BETWEEN SYSTEMS
WITH GENERALLY SCATTERED HIGHER TERRAIN CONVECTIVE ACTIVITY IN THE
AFTERNOON/EVENING. SOME DIFFERENCES OF OPINION AMONGST THE MODELS
REGARDING THE STRENGTH OF THE MIDWEEK TROUGH. SHOULD SEE AN
INCREASE IN THE WINDS AHEAD OF THIS SYSTEM IN THE HIGH COUNTRY
TUESDAY AND WEDNESDAY ALONG WITH SOME SHOWER ACTIVITY THERE.
STRONG SUBSIDENCE BEHIND THE SYSTEM FOR DRIER CONDITIONS TOWARDS
THE END OF THE WEEK. AFTER COOL CONDITIONS ON MONDAY TEMPERATURES
SHOULD BE AROUND NORMAL OR JUST ABOVE FOR MUCH OF THE WORK WEEK.

&&

.AVIATION...NO CHANGES PLANNED WITH A WINDOW FOR THUNDERSTORMS
INTO THIS EVENING THEN POSSIBLY A BREAK UNTIL THE UPSLOPE FLOW
DEEPENS A BIT LATER TONIGHT. A MORE UNIFORM RAIN EVENT EXPECTED
FOR MUCH OF THE DAY ON SUNDAY WITH CONTINUED RAIN AND LOW
CEILINGS AND IFR/MVFR CONDITIONS.

&&

.HYDROLOGY...EXPANDED FLASH FLOOD WATCH TO EXTEND FURTHER EAST
TO COVER THE DENVER AREA...WESTERN WELD...AND EXTENDING SOUTH
THROUGH THE PALMER DIVIDE. WITH THUNDERSTORMS...COULD SEE SOME
HEAVY RAIN PRODUCERS WITH RAINFALL RATES OVER AN INCH IN 30
MINUTES OR LESS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR COZ033>036-
038>041-043.

&&

SHORT TERM...ENTREKIN
LONG TERM....ET
AVIATION...ENTREKIN
Hazardous weather outlook, Sep 14, 12:36 PM MDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1236 PM MDT SAT SEP 14 2013

COZ030>051-151845-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1236 PM MDT SAT SEP 14 2013

...FLASH FLOOD WATCH HAS BEEN EXPANDED AND WILL INCLUDE ALL THE
FOLLOWING AREAS...MOUNTAINS...FRONT RANGE FOOTHILLS...ADJACENT
PLAINS AND PALMER DIVIDE FOR THIS AFTERNOON THROUGH SUNDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
IN THE MOUNTAINS...AND THEN SPREAD OVER THE NORTHEAST PLAINS
LATER THIS AFTERNOON AND EVENING. A FEW OF THE THUNDERSTORMS MAY
PRODUCE UP TO AN INCH OF RAIN IN LESS THAN 45 MINUTES IN SOME
LOCATIONS. WITH SATURATED GROUNDS ALREADY IN THE FLASH FLOOD WATCH
AREA...FURTHER FLASH FLOODING MAY OCCUR.

FOR TONIGHT...A COOL FRONT WILL MOVE INTO NORTHEAST COLORADO AND
INCREASE UPSLOPE FLOW. THIS WILL LEAD TO MORE RAIN AND A FEW
THUNDERSTORMS IN AND NEAR THE NORTHERN FOOTHILLS AND IN THE
MOUNTAINS NORTH OF I-70. ADDITIONAL RAINFALL AMOUNTS BY 6 AM
SUNDAY MORNING COULD RANGE FROM ONE HALF INCH TO TWO INCHES OF
RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN AND A FEW THUNDERSTORMS WILL BE LIKELY OVER THE MOUNTAINS
AND FOOTHILLS SUNDAY AND SUNDAY NIGHT...WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS ACROSS THE PLAINS. ADDITIONAL RAINFALL AMOUNTS
OF 1 TO 2 INCHES WILL BE POSSIBLE OVER THE HIGHER TERRAIN WITH THE
THREAT FOR FLASH FLOODING.

THE THREAT OF RAIN MAY LINGER INTO EARLY MONDAY AND ANOTHER
SYSTEM MAY BRING A THREAT OF PRECIPITATION BACK TO THE MOUNTAINS
ON TUESDAY. WEDNESDAY THROUGH FRIDAY LOOK TO BE GENERALLY DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER
REPORTS OF HEAVY RAINFALL AND FLASH FLOODING WOULD BE
APPRECIATED.

In the hours before

Special weather statement, Sep 14, 3:37 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
337 PM MDT SAT SEP 14 2013

COZ038-142215-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
337 PM MDT SAT SEP 14 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL 415 PM MDT.

AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER CARR...OR 27 MILES NORTHEAST OF FORT
COLLINS...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CARR AND ROCKPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4080 10492 4098 10492 4099 10460 4083 10465
TIME...MOT...LOC 2136Z 023DEG 7KT 4093 10485

DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:49 PM MDTAreal Flood AdvisoryBOULarimer86 min
Sep 13, 9:13 PM MDTAreal Flood AdvisoryBOULarimer, Weld92 min
Sep 14, 1:45 AM MDTAreal Flood AdvisoryBOUWeld3 hr
Sep 14, 4:30 AM MDTFlash Flood WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 10 more40 hr
Sep 14, 7:50 AM MDTAreal Flood WarningBOUBoulder, Broomfield, Clear Creek, Gilpin, Jefferson, Larimer and 2 more12 hr
Sep 14, 12:50 PM MDTFlash Flood WarningBOUClear Creek, Jefferson3 hr
Sep 14, 2:09 PM MDTFlash Flood WarningBOULarimer3 hr
Sep 14, 2:29 PM MDTFlash Flood WarningBOUDouglas3 hr
Sep 14, 2:54 PM MDTRiver Flood WarningBOUSedgwick7 days
Sep 14, 2:57 PM MDTFlash Flood WarningBOUDouglas, Elbert3 hr
Sep 14, 3:23 PM MDTFlash Flood WarningBOUArapahoe3 hr
Sep 14, 3:38 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver37 min
Sep 14, 3:53 PM MDTFlash Flood WarningBOUAdams, Denver, Weld3 hr
Sep 14, 4:23 PM MDTFlash Flood WarningBOUArapahoe, Denver3 hr
Sep 14, 4:51 PM MDTFlash Flood WarningBOUWeld3 hr
Sep 14, 5:57 PM MDTFlash Flood WarningBOUDouglas, Jefferson3 hr

Nearby

Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.